If you or a loved one has overdosed on fentanyl, the occasion may serve a wake-up call. Many people who overdose on this drug do not survive, and those who do may feel that it is time to make some changes in their life.
Unfortunately, it is not easy to just stop taking fentanyl, no matter how frightening your experience may have been, as its high potency makes it a prime candidate for dependence and addiction. As a drug that is 50 to 100 times more potent than morphine, this can be a difficult addiction to overcome without professional help.
Here is a closer look at what happens in a fentanyl overdose and what your next steps should be.
Why Is Fentanyl Dangerous?
Fentanyl is a very strong synthetic opioid that is normally only considered appropriate for very short-term use in a medical setting to treat the type of severe pain people experience immediately after surgery or in advanced stages of cancer. Also known by the brand names Sublimaze, Duragesic and Actiq, it works by binding to opioid receptors within the body that control pain and emotions.
It is known for its highly addictive nature, which is why it is only given to people for a short period following surgery, or those who are in the final stages of cancer and are not expected to live long enough for dependency to pose a problem.
Fentanyl abuse is considered a chief contributor to the opioid epidemic that is causing so much death and devastation in the U.S. In 2018 approximately 269,000 people misused prescription fentanyl, demonstrating how extensive this problem has become. Many experts believe this number underrepresents the extent of the problem as the survey that arrived at that figure failed to account for people who used illicitly manufactured fentanyl.
Fentanyl overdoses are often deadly, with the synthetic opioid family being the most common drug to be found in overdose deaths in America, taking 20,000 lives in 2017.
What To Do Immediately After An Overdose
A fentanyl overdose may be accompanied by signs and symptoms such as:
- A limp body
- Cold and clammy skin
- Slowed or stopped breathing
- Blue lips and fingernails
- Low blood pressure
- Vomiting and nausea
- Reduced or lost consciousness
- Changes in pupil size
One particularly common combination of symptoms from fentanyl overdose is known as the “opioid overdose triad of symptoms”. This includes pinpoint pupils, decreased consciousness and respiratory depression.
A fentanyl overdose often sets in within seconds to minutes of taking the drug. It is essential to seek help immediately if you suspect you or someone else is suffering from a fentanyl overdose. It may be possible to limit the damage if you get help right away as medical personnel may be able to administer a drug known as naloxone to reverse the symptoms.
If You Suspect You Are Overdosing
If you are suffering an overdose, call 911 as soon as possible before you potentially lose consciousness, and do your best to stay conscious for as long as possible until help arrives. If possible, try to remain sitting upright; if not, lay down on one side.
If You Suspect Another Person Is Overdosing
Call 911 immediately if the person stops breathing, complains of chest pain, has a seizure or becomes unconscious. Should they stop breathing or have no pulse, start CPR immediately. If they still have pills in their mouth or patches on their skin, remove them right away so they do not absorb more fentanyl.
A Medical Detox In A Professional Drug Rehab Center
Once a person who has overdosed on fentanyl is feeling better, it is time to address dependency and abuse to avoid future overdoses.
If your brain is addicted to fentanyl, it can be difficult to break free of your dependency on your own. Although quitting the drug “cold turkey” is rarely life-threatening, it can be a very unpleasant process, and treatment centers have the resources needed to help people through this challenging time without experiencing too much discomfort.
Here is a look at the fentanyl addiction treatment process.
In the admissions process, the treatment center will learn more about you and your history with the drug. You may discuss factors such as your personal and medical history and treatment goals allowing the professionals to tailor a treatment plan best suited to your needs which will increase your chances of success.
You will be guided through fentanyl detox by a team of professionals. In some cases, medically assisted detox might be used to slowly wean you off of fentanyl with help from non-addictive medications that will ease withdrawal symptoms.
You may experience withdrawal symptoms after quitting fentanyl, which is why having medical supervision is essential. These could include:
- Nausea or vomiting
- Restless sleep
- Runny nose
- Muscle spasms
- Bone pain
- Stomach cramps
Milder symptoms may begin 12 to 30 hours after you last took the drugs. The severity and duration of these symptoms depend on a broad range of factors, including the level of use and form of the substance you took. Although the worst symptoms tend to pass in just a few days, it could be several months before you start to feel normal again.
If you have survived a fentanyl overdose, it is important to keep in mind that some of the effects the incident had on your heart and respiratory system could be long-lasting. For example, you could experience hypoxia due to respiratory depression, which could lead to permanent brain damage. Therefore, medical monitoring is essential to ensure you remain in optimum health.
Behavioral therapy is another important component of recovery. This aims to address the underlying causes of your addiction which will increase your chances of successful recovery and avoiding relapses. Individual therapies such as cognitive behavioral therapy can be used to help you develop coping strategies, and address emotional issues that may contribute to your substance abuse. It can also help you to repair any interpersonal relationships that may have been damaged as a result of your addiction.
Following detox, the next phase of recovery may involve an intensive outpatient treatment program. This will allow you to continue your treatment in a medical facility during the day while being able to return to your home each evening. It is a good option for those who seek the comfort of their home environment in addition to the secure and controlled environment needed for recovery.
If you are concerned about the temptation to use again if you return home, you might consider a program that offers recovery housing. This makes it easier to follow a routine while receiving the support you need and reducing the temptation to use again. Most recovery housing provides a calming environment while you learn how to adjust into a normal life. You may be surrounded by others with the same recovery goals to provide motivation and support. Many of these options are structured in a way that allows people to leave for work or other responsibilities.
Reach Out To Aquila Recovery Clinic
If you are concerned about your own fentanyl use, or that of a loved one, contact the compassionate team of treatment professionals at Aquila Recovery Clinic. We offer a range of addiction recovery options to people in the Washington, D.C. area, including regular and intensive outpatient programs, family recovery programs, recovery housing and individual therapy.